Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Lake Charles, LA

July 31, 2018Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 31, 2018, 4:20 AM CDT for Jasper County, Newton County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 4:20 AM CDT (09:20 UTC)
Expired
Jul 31, 2018, 5:04 AM CDT
In force
44 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, TX, Newton County, TX

The radar

The Ft Polk radar (KPOE), 65 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS54 KLCH 310920
SVRLCH
TXC241-351-311015-
/O.NEW.KLCH.SV.W.0072.180731T0920Z-180731T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
420 AM CDT TUE JUL 31 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northern Newton County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 515 AM CDT.

* At 420 AM CDT, a severe thunderstorm was located over Harrisburg,
  or 8 miles northeast of Jasper, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Newton, Burkeville, Ebenezer, Browndell, Jamestown,
  Farrsville, Harrisburg, Mayflower, Sam Rayburn Dam and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3117 9359 3117 9354 3116 9354 3115 9355
      3111 9354 3109 9356 3106 9352 3106 9353
      3104 9352 3101 9356 3101 9357 3099 9357
      3075 9381 3101 9420 3114 9401 3116 9391
      3118 9362
TIME...MOT...LOC 0920Z 297DEG 25KT 3102 9390 

HAIL...<.75IN
WIND...60MPH
 
$$

Tingler
2 follow-up statements
531 
WWUS54 KLCH 310950
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
450 AM CDT TUE JUL 31 2018

TXC241-310959-
/O.CAN.KLCH.SV.W.0072.000000T0000Z-180731T1015Z/
Jasper TX-
450 AM CDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3117 9359 3117 9354 3115 9355 3111 9354
      3109 9356 3106 9352 3106 9353 3104 9352
      3101 9356 3101 9357 3099 9357 3075 9381
      3079 9387 3095 9386 3116 9389 3118 9361
TIME...MOT...LOC 0949Z 297DEG 25KT 3093 9369 

$$

TXC351-311015-
/O.CON.KLCH.SV.W.0072.000000T0000Z-180731T1015Z/
Newton TX-
450 AM CDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHERN NEWTON COUNTY...

At 449 AM CDT, a severe thunderstorm was located near Stringtown, or
near Burkeville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newton, Burkeville, Jamestown, Mayflower, Farrsville and Wiergate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3117 9359 3117 9354 3115 9355 3111 9354
      3109 9356 3106 9352 3106 9353 3104 9352
      3101 9356 3101 9357 3099 9357 3075 9381
      3079 9387 3095 9386 3116 9389 3118 9361
TIME...MOT...LOC 0949Z 297DEG 25KT 3093 9369 

HAIL...<.75IN
WIND...60MPH
 
$$

Tingler
961 
WWUS54 KLCH 311004
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
504 AM CDT TUE JUL 31 2018

TXC351-311013-
/O.CAN.KLCH.SV.W.0072.000000T0000Z-180731T1015Z/
Newton TX-
504 AM CDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3117 9359 3117 9354 3115 9355 3111 9354
      3109 9356 3106 9352 3106 9353 3104 9352
      3101 9356 3101 9357 3099 9357 3075 9381
      3079 9387 3095 9386 3116 9389 3118 9361
TIME...MOT...LOC 1001Z 297DEG 25KT 3088 9358 

$$

Tingler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:07 AM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 12:07 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1207 AM CDT Tue Jul 31 2018

.AVIATION...
A few storms to the north are expected to drop into the AEX area
of operations drg the overnight hours. Storms to make their way
towards the coast in the LFT area. Otherwise... best chance for
storms start after sunrise.

&&

.PREV DISCUSSION... /issued 925 PM CDT Mon Jul 30 2018/

UPDATE...

Satellite and radar show that convection has come to an end across
the region with the exception of isolated thunderstorms located
over the Piney Woods of eastern TX. Convection is expected to
remain limited to this area and into Central LA through midnight.
Several of the models indicate the possibility of an MCS
developing across northeastern TX and progressing southward during
the overnight hours and approaching northern portions of the CWA
around 12Z. Even those models which do not develop a more robust
MCS indicate more widespread convection developing by 12Z.
Therefore, only changes made to the previous forecast were to
lower the PoPs through midnight to better reflect only slight
chances of thunderstorms across northern portions of the CWA.

PREV DISCUSSION... /issued 642 PM CDT Mon Jul 30 2018/

AVIATION...
Storm actvty conts to wane this eve w/ a few storms lingering ovr
the region attm. VFR wx to hold thru the eve into the ovrnght hrs.
Looking for convection to fare tmrw mrng as energy makes its way
into the region fm the north. Look for lwr ceilings and vsby along
w/ gusty winds near storm actvty.

PREV DISCUSSION... /issued 349 PM CDT Mon Jul 30 2018/

DISCUSSION...
Scattered showers and thunderstorms have developed along the I-10
corridor this afternoon as a result of afternoon heating. Further
north a broken line of convection extending across central and
northeast Louisiana is the remnants of an MCS that's been moving
south across the state through the day. Should this boundary make
its way further south through the afternoon and interact with the
northward advancing sea breeze, a flare up of strong to borderline
severe storms will be possible as was seen yesterday.

Looking at the bigger picture, two strong upper ridges centered
across the southwestern U.S. and off the eastern seaboard are
being bisected by an unusually deep diving trough (for July) over
the central U.S. A series of weak shortwaves are noted wrapping
around the larger trough and this will aid in the trough and a
weak frontal boundary digging further south into the area
overnight and into Tuesday. There is some uncertainty as to how
far south the front will advance before stalling, but the
proximity of the front will be enough to veer winds out of the
north Tuesday and Wednesday. The higher rain chances and cloud
cover accompanying the front will keep afternoon highs a couple
of degrees cooler than normal Tuesday before rebounding to near
normal for the second half of the week. The good news is that
somewhat drier air is progged to filter in behind the front
Wednesday and Thursday which could allow overnight lows to drop a
few degrees below normal across southeast Texas and southwest
Louisiana. However, most guidance keeps a sharp moisture gradient
across the area with considerable moisture remaining over acadiana
which may continue to see daily showers and thunderstorms.

The Bermuda high builds back across the eastern gulf Friday
through early next week. The southerly flow will stream a much
higher moisture pool into the area reviving the typical afternoon
convection.

Jones

MARINE...
A few isolated showers or thunderstorms will be possible across
the coastal waters this afternoon. A light onshore flow will
continue through the night tonight becoming more variable and
offshore at times Tuesday through Thursday as a weak front sags
into and meanders around the area. A more prevalent onshore flow
is expected toward the end of the week as the Bermuda High builds
west into the Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  91  67  92 /  30  10  10  20
LCH  72  91  71  91 /  40  20  10  30
LFT  73  89  72  90 /  50  40  20  50
BPT  72  91  73  92 /  40  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, Jul 30, 3:49 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
349 PM CDT Mon Jul 30 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
312100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
349 PM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected across the area
this afternoon becoming more numerous later tonight with the
approach of a weak frontal boundary. No severe thunderstorms are
expected, but stronger thunderstorms will be capable of producing
frequent lightning, locally heavy rainfall. and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous showers and thunderstorms will continue into
Tuesday, with rain chances decreasing Wednesday and Thursday.
Rain chances will increase again Friday through the weekend. At
this time, no severe thunderstorms are expected, but stronger
thunderstorms will be capable of producing frequent lightning,
locally heavy rainfall. and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-312100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
349 PM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected across the area
today which could affect the coastal lakes and bays. No severe
thunderstorms are expected, but stronger thunderstorms will be
capable of producing frequent lightning, locally heavy rainfall.
and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered to numerous showers and thunderstorms are expected
Tuesday into Wednesday with rain chances decreasing Thursday.
Rain chances will increase again Friday through the weekend. At
this time, no severe thunderstorms are expected, but stronger
thunderstorms will be capable of producing frequent lightning,
locally heavy rainfall. and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 1:00 AM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
100 AM CDT TUE JUL 31 2018

LAZ027-028-310645-
Vernon LA-Rapides LA-
100 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES UNTIL 145 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm over
Flatwoods, or 9 miles southwest of Lena, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Boyce, Lena, Slagle, Kurthwood, Sieper, Hutton, Clifton, Flatwoods,
Gardner, Otis and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
      3145 9268 3140 9269 3139 9264 3120 9259
      3115 9314 3136 9320 3137 9303 3135 9295
      3137 9295 3137 9292 3139 9291 3139 9289
      3142 9287 3142 9285 3143 9284 3152 9272
TIME...MOT...LOC 0600Z 346DEG 13KT 3140 9292

Tingler
Special weather statement, Jul 31, 1:42 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
142 AM CDT TUE JUL 31 2018

LAZ027-028-310730-
Vernon LA-Rapides LA-
142 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND EASTERN
VERNON PARISHES UNTIL 230 AM CDT...

At 141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyce to Slagle. Movement was southeast at
5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alexandria, Boyce, Hineston, Alexandria International Airport,
Slagle, Fort Polk, Lacamp, Fullerton, Clifton, Otis, Elmer, Leander,
Sieper, Gardner, Cravens, Calcasieu and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 9270 3145 9268 3143 9269 3141 9268
      3140 9269 3140 9267 3139 9266 3142 9251
      3120 9238 3091 9317 3124 9321 3145 9271
TIME...MOT...LOC 0641Z 334DEG 6KT 3140 9259 3118 9312

Tingler
Special weather statement, Jul 31, 3:45 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
345 AM CDT TUE JUL 31 2018

TXZ180-259-260-310945-
Northern Newton TX-Northern Jasper TX-Tyler TX-
345 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TYLER...NORTHWESTERN
NEWTON AND NORTHERN JASPER COUNTIES UNTIL 445 AM CDT...

At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pineland to near Colmesneil. Movement was
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Colmesneil, Ebenezer, Town Bluff, Rockland, Browndell,
Spurger, Farrsville, Harrisburg, Mayflower and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 9438 3111 9406 3114 9403 3116 9391
      3117 9366 3114 9358 3062 9424 3096 9450
TIME...MOT...LOC 0845Z 312DEG 12KT 3124 9399 3093 9437

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:45 AM CDTSpecial Weather StatementLCHJasper60 min
Jul 31, 4:56 AM CDTSpecial Weather StatementLCHJasper, Tyler64 min
Jul 31, 5:03 AM CDTSpecial Weather StatementLCHNewton57 min
Jul 31, 8:44 AM CDTSpecial Weather StatementLCHJasper, Newton61 min
Jul 31, 9:43 AM CDTSpecial Weather StatementLCHOrange47 min
Jul 31, 10:06 AM CDTSpecial Weather StatementLCHOrange39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.